Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 7:25 PM CDT for Dubuque County, Iowa. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 7:25 PM CDT (00:25 UTC)
- Expired
- May 28, 1998, 8:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Dubuque County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:25 PM CDT | Thunderstorm Wind 56 | Dyersville, IA | |
| May 28, 7:32 PM CDT | Tornado F0 | Worthington, IA | |
| May 28, 7:58 PM CDT | Thunderstorm Wind 52 | Peosta, IA | |
| May 28, 7:58 PM CDT | Hail 1 | Cascade, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 28, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
| May 28, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2333 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 290025 RRA SVRMLI IAC061-290130- BULLETIN - IMMEDIATE BROADCAST REQUESTED ...THIS IS A REBROADCAST... SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 725 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEASTERN IOWA * UNTIL 830 PM CDT * AT 723 PM CDT... SPOTTERS REPORTED A RAPIDLY DEVELOPING THUNDERSTORM 20 MILES WEST OF DUBUQUE OR 4 MILES SOUTHWEST OF HOLY CROSS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLY CROSS AROUND 735 PM CDT BANKSTON AROUND 740 PM CDT RICKARDSVILLE AROUND 755 PM CDT GRAF AROUND 755 PM CDT BALLTOWN AROUND 800 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 28, 1:19 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 PM CDT THU MAY 28 1998 ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE... NEARLY 4000 J/KG... AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER 17Z ADAP... IN GUD AGREEMENT W ETA. FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS. OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH. CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS. CID 69/70 DBQ 67/80 MLI 70/60 BRL 71/50 TPH
In the hours before
Special weather statement, May 28, 6:16 PM CDT, 1 hour 9 minutes before
IAZ054-066>068-ILZ001-002-007-009-015-291115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 616 PM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM FOR PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A SMALL PORTION OF EASTERN IOWA AND PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE WATCH INCLUDE JO DAVIESS... STEPHENSON... CARROLL... JACKSON... CLINTON... SCOTT... MUSCATINE... ROCK ISLAND AND WHITESIDE. THE QUAD CITY METRO AREA IS INCLUDED IN THE WATCH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TPH
Local storm report, May 28, 7:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 703 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0703 PM NEWHALL IA 60 MPH WIND GUST 05/28/98 BENTON
Local storm report, May 28, 7:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 703 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0703 PM NEWHALL IA 60 MPH WIND GUST 05/28/98 BENTON
Local storm report, May 28, 7:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 705 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0624 PM AURORA IA 1.75 INCH HAIL 05/28/98 BUCHANAN 0627 LAMONT IA 1.75 INCH HAIL 05/28/98 BUCHANAN 0705 PM 2 W PALO IA TORNADO 05/28/98 LINN
Local storm report, May 28, 7:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 705 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0624 PM AURORA IA 1.75 INCH HAIL 05/28/98 BUCHANAN 0627 LAMONT IA 1.75 INCH HAIL 05/28/98 BUCHANAN 0705 PM 2 W PALO IA TORNADO 05/28/98 LINN
Local storm report, May 28, 7:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 713 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0725 PM DYERSVILLE IA 65 MPH WIND GUST 05/28/98 DUBUQUE 0723 PM MONTECELLO IA 60 MPH WIND GUST 05/28/98 JONES 0722 PM MONTICELLO IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREE LIMBS DOWN 1940 PM ANAMOSA IA WIND DAMAGE 05/28/98 JONES NUMEROUS TREES DOWNED 0740 PM ONSLOW IA WIND DAMAGE 05/28/98 JONES SEMI TIPPED BY STRONG WIND
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:04 PM CDT | Tornado Warning | DVN | Linn | 51 min |
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 32 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 62 min |
| May 28, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 64 min |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 49 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 65 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 63 min |
| May 28, 11:14 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 51 min |
| May 28, 11:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 65 min |
| May 28, 11:53 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 62 min |
| May 29, 12:14 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.